Kansas, 2010

Hail in Kansas, April 23, 2010

April 23, 2010 · NWS DDC · 4 events in 2 counties and zones

Thunderstorms developed under a closed upper level low and a few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed under a closed upper level low and a few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:16 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 23, 2:16 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI APR 23 2010

.DISCUSSION...

DAYS 1-2...

SURFACE WINDS PICKED UP SUBSTANTIALLY AROUND 18Z IN THE DRY
INTRUSION OF THE EXTRA-TROPICAL CYCLONE...WHICH BY MIDDAY WAS
CENTERED TO THE NORTHWEST OF THE DDC FA NEAR BURLINGTON, COLORADO.
COLD FRONT AT THE SURFACE WAS BEGINNING TO PUSH SLOWLY EAST INTO
WESTERN FA WHERE A LINE OF TOWERING CUMULUS WAS FORMING FROM
ELKHART TO SCOTT CITY. SHORT-FUSE COMPOSITE REVEALED ABOUT 300
J/KG OF SBCAPE ALONG AN AXIS WHERE THIS CUMULUS WAS FORMING...SO A
FEW LIGHTNING STRIKES WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS...HOWEVER LITTLE MORE THAN THAT IS EXPECTED WITH THE VERY
LOW TOPPED CONVECTION. WILL MAINTAIN THE 30 POPS ACROSS MAINLY
NORTHERN HALF OF THE FORECAST AREA...WITH POPS INCREASING TO 40 TO
50 PERCENT DURING THE DAY SATURDAY AROUND THE BACKSIDE OF THE
OCCLUDED CYCLONE. COLD ADVECTION WILL BE STRONGEST DURING THE DAY
SATURDAY WITH TEMPERATURES STRUGGLING TO GET OUT OF THE 50S ACROSS
MUCH OF THE DDC FA... IN FACT SOUTHEASTERN DDC FA MAY SEE STEADY
OR SLOWLY FALLING TEMPS THROUGH THE AFTERNOON HOURS. ANOTHER WIND
ADVISORY APPEARS LIKELY FOR TOMORROW...BUT WILL LET THE MID SHIFT
HANDLE THIS SINCE WE STILL HAVE ONE IN EFFECT FOR THE CURRENT TIME
FRAME. LACK OF DIRECTIONAL SHEAR WILL SUPPORT DEEP MECHANICAL
MIXING OF 30 KNOTS AT THE SURFACE IN SUSTAINED OR FREQUENT GUSTS
MOST OF THE DAY FROM THE NORTHWEST. RAIN CHANCES DECREASE IN THE
18Z SAT TO 00Z SUN TIME FRAME WITH CLEARING FROM THE WEST. CLEAR
SKIES OVERNIGHT SATURDAY NIGHT WILL ALLOW TEMPERATURES TO FALL
DOWN INTO UPPER 30S...ESPECIALLY ACROSS WESTERN COUNTIES. THE
INHERITED FORECAST MINT AND MAXT GRIDS DID NOT NEED ANY ADJUSTMENT
AND CONTINUE TO LOOK PRETTY GOOD. NORTHWEST MID-UPPER FLOW WILL
PREVAIL SUNDAY WITH A WARM-UP INTO THE LOWER TO MID 70S BEFORE
NEXT COLD FRONT PUSHES INTO WESTERN KANSAS SUNDAY NIGHT.

DAYS 3-7...

FAIRLY ACTIVE UPPER FLOW PATTER CONTINUES THROUGH THE EXTENDED
PERIOD. AT THE BEGINNING OF THE PERIOD THE CENTRAL PLAINS WILL BE
UNDER NORTHWEST FLOW ALOFT. A FAST MOVING SHORTWAVE WILL MOVE DOWN
OVER WESTERN KANSAS SUNDAY NIGHT INTO MONDAY MORNING. MODEL
SOUNDINGS MOISTEN UP PRETTY WELL BY 12Z MON SO WILL KEEP THE SMALL
CHANCE POPS INTACT.  THIS SYSTEM SHOULD BLOW THROUGH PRETTY QUICK
WITH SKIES BECOMING MOSTLY CLEAR BY LATER IN THE DAY AS SUBSIDENCE
BUILDS IN.  TUESDAY SHOULD BE FAIRLY QUIET AS UPPER LEVEL RIDGING
BUILDS OVER THE CENTRAL CONUS.  BY WEDNESDAY ANOTHER STRONG UPPER
TROUGH WILL BE GETTING CARVED OUT OVER THE WESTERN CONUS WITH
INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A
DRYLINE IS FORECAST TO MOVE OUT OVER WESTERN KANSAS DURING THE DAY.
SOME INSTABILITY NOTED WITH 50+ DEWPOINTS RETURNING AHEAD OF THE
DRYLINE BUT THERE WILL ALSO BE A FAIRLY DECENT CAP TO OVERCOME WITH
WARM AIR IN THE MID LEVELS ADVECTING OUT OVER THE REGION. WILL KEEP
THE LOW POPS IN PLACE FOR WEDNESDAY AFTERNOON AND EVENING BUT THINK
THE BEST CHANCES WILL BE CONFINED TO THE EASTERN HALF OF THE CWA.
THE 12Z GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT THAT THE NEXT
WAVE WILL EJECT OUT INTO THE CENTRAL PLAINS ON THURSDAY SO WILL KEEP
CHANCES FOR THUNDERSTORMS GOING THROUGH THEN.

&&

.AVIATION...

SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT 25 TO 30 KNOTS AT DODGE
CITY AND HAYS THROUGH THE REST OF THIS AFTERNOON BUT SHOULD BE
DIMINISHING AND TURNING MORE SOUTHWESTERLY BETWEEN 23Z AND 00Z AS A
PACIFIC COLD FRONT MOVES THROUGH WESTERN KANSAS. ISOLATED SHOWERS
AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE THROUGH THE LATE
AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  61  39  70 /  20  30  10   0
GCK  42  59  36  68 /  30  30  10   0
EHA  42  60  36  70 /  30  30   0   0
LBL  43  61  38  70 /  20  20  10   0
HYS  43  61  40  66 /  30  50  10   0
P28  45  66  45  69 /  20  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046-
063>066-076>081-085>090.

&&

FN25/02/02
Hazardous weather outlook, Apr 23, 4:00 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI APR 23 2010

KSZ030-031-043>046-061>066-074>081-084>090-241130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI APR 23 2010 /400 AM MDT FRI APR 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
BUT THESE ARE NOT EXPECTED TO BE SEVERE.

GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TO DEVELOP BEHIND A COLD FRONT ON SATURDAY. A FEW SHOWERS POSSIBLE...
ESPECIALLY ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 23, 12:59 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     1 WNW SHALLOW WATER     38.37N 100.93W
04/22/2010  M82.00 MPH       SCOTT              KS   MESONET

            FROM APRS WXNET.

&&

GERARD

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Finney

When
April 23, 4:10 PM CST
Where
Finney County, 0.54 mi W of Garden City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.970, -100.880

Hail, Finney

When
April 23, 4:17 PM CST
Where
Finney County, 0.54 mi W of Garden City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.970, -100.880

Hail, Lane

When
April 23, 4:50 PM CST
Where
Lane County, 2.07 mi S of Amy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -100.600

Hail, Lane

When
April 23, 4:55 PM CST
Where
Lane County, 0.54 mi W of Amy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -100.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227861, 227862, 227863, 227864.